Nebraska, 2007

Hail in Nebraska, June 4, 2007

June 4, 2007 · NWS OAX · 4 events in 4 counties and zones

A cool northwesterly upper level airflow across eastern Nebraska helped touch off isolated severe thunderstorms around maximum heating. The storms quickly diminished by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cool northwesterly upper level airflow across eastern Nebraska helped touch off isolated severe thunderstorms around maximum heating. The storms quickly diminished by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 4, 2:16 AM CST, 12 hours 21 minutes earlier.

Area forecast discussion, Jun 4, 2:16 AM CST, 12 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
316 AM CDT MON JUN 4 2007

.DISCUSSION...

ACTIVE WEEK SETTING UP AS CLOSED UPPER SYSTEM CURRENTLY OFF THE
PACIFIC NORTHWEST COAST MOVES ONSHORE AND ACROSS THE NRN/CNTRL
PLAINS BY MID WEEK.

LATEST WATER VAPOR IMAGERY SHOWS NORTHWESTERLY FLOW ACROSS THE
REGION WITH SHORTWAVE DIGGING ACROSS THE DAKOTAS ON NOSE OF 300MB
JET SEGMENT OVR SRN MANITOBA AND SASKATCHEWAN. SHORTWAVE WL
CONTINUE TO MOVE SWD THRU THE DAY AND CROSS THE SD/NE BORDER CLOSE
TO 18Z. MODEST MID LEVEL MOISTURE AND LARGE SCALE VERTICAL MOTION
SHOULD PRODUCE PCPN ACROSS MUCH OF THE CWA BY EARLY THIS
AFTERNOON AS WK SFC FNT SLIDES SWD. LOW LEVEL LAPSE RATES WL BE
QUITE STEEP AND 0-6KM BULK SHEAR IS NEAR 30KTS BY MID AFTERNOON. ALL
OF AREA IN SLIGHT RISK FOR STORMS CAPABLE OF SUSTAINING UPDRAFTS
AND PRODUCING HAIL/STRONG WINDS.

PCPN CHANCES DIMINISH AS THIS WAVE/SFC FNT PUSH S INTO KS/MO
OVERNIGHT AND HIGH PRESSURE BUILDS SWD FM THE NRN PLAINS. TUE
SHOULD BE PLEASANT DAY WITH SFC RIDGE AXIS OVR THE FORECAST AREA.

BY TUE NIGHT...STRONG ISENTROPIC LIFT BEST INDICATED AT 310K SFC WL GIVE
AREA GOOD CHANCE AT WED MORNING TSTMS...ESPECIALLY ACROSS SERN
NEB/NERN KS THROUGH MUCH OF EARLY WED MORNING HOURS. NET
ISENTROPIC ADIABATIC OMEGA BULLSEYE MOVES RIGHT OVER FALLS CITY
AROUND 15Z...BUT QUICKLY SHIFTS E OUT OF THE CWA BY 18Z.

VERY ACTIVE DAY IN STORE FOR WED AFTERNOON AS STRONG LEE CYCLOGENESIS TAKES
PLACE ACROSS THE NRN HIGH PLAINS AHEAD OF UPPER LOW MOVING ACROSS
NWRN CONUS. SFC LOW IS FORECAST TO DEEPEN TO AROUND 975MB AS IT
MOVES THRU ND. THIS IS QUITE A DYNAMIC SYSTEM AND
PARAMETERS COMING TOGETHER FOR A SIGNIFICANT SEVERE WEATHER EVENT
ACROSS THE FORECAST AREA. WMFNT WL BE WELL TO OUR NORTH HOWEVER
DRYLINE WL BE SWINGING THRU DURING THE LATE AFTERNOON. STRONG
DEEP LAYER SHEAR...EXTREME INSTABILITY AND A VERY STOUT CAP ARE IN
PLACE ACROSS THE FORECAST AREA BY WED AFTERNOON. ONCE CAP
BREAKS...INTENSE SUPERCELL ACTIVITY WL ENSUE. MUCH OF AREA IN MOD
RISK DAY 3 OUTLOOK.

ACTIVITY SHIFTS EAST BY 06Z THURSDAY AS 70KT LLVL JET AXIS SHIFTS EAST
OF OUR FORECAST AREA. CDFNT PUSHES THRU BEHIND THE SYSTEM ON
THURSDAY AND COULD BE A FEW SHOWERS WITH THIS.

WL CONTINUE CHANCE POPS THRU THE WEEKEND AS WEAKER UPPER TROF
MOVES TOWARD THE CNTRL PLAINS.

&&

.AVIATION...

UPR SHRTWV TROF AT 08Z WAS DIVING SEWD ACRS MANITOBA
AND SASKATCHEWAN.  SFC CDFNT OVR NRN ND AND NERN MT IS FCST TO DROP
SWD ACRS THE NRN AND CNTRL PLAINS DURG THE AFTN AND EVE.  SFC HTG
DURG THE AFTN AND CD TEMPS ALOFT WILL PRODUCE STEEP LAPSE RATES WITH
TSRA AND SOME STG SFC WINDS AND HAIL. TSRA ACTVTY IS EXPCD TO MOV
SEWD.  PRIOR TO ONSET OF TSRA IN AFTN AND EVE MID AND HI LVL CLDS
ARE EXPCD TO INCR IN COVERAGE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

GRIFFIS/SMITH
Hazardous weather outlook, Jun 4, 10:52 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1152 AM CDT MON JUN 4 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1152 AM CDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IOWA AND
EASTERN NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORM ACTIVITY DEVELOPING
THIS AFTERNOON...MAINLY ALONG AND NORTH OF INTERSTATE 80. STRONG
DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...BUT LARGE HAIL MAY
ACCOMPANY A FEW STORMS AS WELL.

A WEAK FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE MOVING SOUTH OUT
OF THE NORTHERN PLAINS WILL BE THE FOCUS FOR THE THUNDERSTORM
DEVELOPMENT AS DAYTIME HEATING INCREASES INSTABILITY. STORMS SHOULD
DISSIPATE BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN EARLY WEDNESDAY MORNING
WITH HEAVY RAIN AS THE MAIN HAZARD...ESPECIALLY ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

A SIGNIFICANT SEVERE WEATHER EVENT IS BECOMING MORE LIKELY
BEGINNING WEDNESDAY AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA.
TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE ALL A DISTINCT
POSSIBILITY AS THUNDERSTORM ACTIVITY UNFOLDS.

A STRONG CAP WILL BE IN PLACE THROUGHOUT THE EARLY AFTERNOON WHICH
WILL INHIBIT THUNDERSTORM INITIATION TILL AFTERNOON. ONCE THIS CAP
BREAKS...TORNADIC SUPERCELLS ARE QUITE POSSIBLE.

STAY TUNED FOR UPDATED FORECASTS REGARDING THIS SEVERE WEATHER
EVENT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. STORM
SPOTTERS WILL MOST LIKELY BE NEEDED WEDNESDAY AFTERNOON AND EVENING
AS WELL.

DEE

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cedar

When
June 4, 2:37 PM CST
Where
Cedar County, Laurel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.430, -97.080

Hail, Saunders

When
June 4, 4:10 PM CST
Where
Saunders County, 2.59 mi W of Cedar Bluffs
Measured
0.88 in hail
Reported by
Public
Coordinates
41.400, -96.670

Hail, Pierce

When
June 4, 4:38 PM CST
Where
Pierce County, 4.27 mi NNW of Osmond
Measured
1 in hail
Reported by
Public
Coordinates
42.427, -97.612

Hail, Lancaster

When
June 4, 5:28 PM CST
Where
Lancaster County, 1 mi SW of Lincoln
Measured
0.75 in hail
Reported by
Public
Coordinates
40.790, -96.683

Hail 3/4 of an inch in diameter was reported by the public just southwest of the Lincoln area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25093, 25094, 25095, 25096.